California, 2012

Strong Wind in California, March 1, 2012

March 1, 2012 · NWS REV · 1 event in 1 county or zone

Low pressure passed through the northwest CONUS and northern NV on February 29th and March 1st bringing strong, gusty winds to Mono County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Low pressure passed through the northwest CONUS and northern NV on February 29th and March 1st bringing strong, gusty winds to Mono County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Mar 1, 3:09 AM PST, 4 hours 51 minutes earlier.

Area forecast discussion, Mar 1, 3:09 AM PST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
309 AM PST THU MAR 1 2012

.SHORT TERM...

THE SECOND PIECE OF ENERGY ASSOCIATED WITH A POTENT PACIFIC STORM
IS MOVING INTO NORTHERN CA AS OF 2 AM THIS MORNING, SPREADING
ADDITIONAL SNOW INTO THE NORTHERN SIERRA. THE OVERNIGHT SNOW
SHOWERS WILL INTENSIFY EARLY THIS MORNING WITH AN ADDITIONAL 5 TO
10 INCHES OF SNOW POSSIBLE ALONG THE SIERRA CREST NORTH OF HIGHWAY
50 AND 3 TO 6 INCHES IN THE TAHOE BASIN. FURTHER NORTH INTO LASSEN
COUNTY, 3 TO 6 INCHES IS ALSO POSSIBLE WEST OF HIGHWAY 395, WITH
UP TO 3 ADDITIONAL INCHES EAST OF HIGHWAY 395 AS WELL AS IN WASHOE
COUNTY NORTH OF GERLACH. CURRENT WARNINGS AND ADVISORIES HANDLE
THE SITUATION WELL AND WILL LEAVE THESE IN PLACE. SNOW WILL BEGIN
TO ONCE AGAIN TAPER OFF TO SHOWERS LATE THIS MORNING, WITH ONLY
LIGHT ADDITIONAL ACCUMULATIONS INTO THIS EVENING. THE NNW-SSE
ORIENTATION OF THE JET IS NOT FAVORABLE FOR SPILLOVER INTO WESTERN
NEVADA. LIGHT SNOW SHOWERS CAN BE EXPECTED THROUGH THE DAY, BUT
ANY ACCUMULATION WILL BE MINIMAL.

ANOTHER ROUND OF GUSTY WINDS WILL ACCOMPANY THE SYSTEM WITH A
STRENGTHENING SURFACE GRADIENT OF 8 MB ACROSS THE CWA AND A
MID-LEVEL 50-60 MPH JET STREAK. THIS WILL TRANSLATE TO RIDGE WIND
GUSTS OVER 100 MPH THROUGH THIS AFTERNOON. THE COMBINATION OF WIND
AND SNOW WILL CREATE PERIODS OF NEAR WHITE-OUT CONDITIONS FROM
AROUND 5 AM-10 AM THIS MORNING ACROSS WARNED AREAS. HAZARDOUS
DRIVING CONDITIONS CAN BE EXPECTED ACROSS ALL SIERRA PASSES WITH
CHAIN CONTROLS AND DELAYS LIKELY. WILL BE ISSUING WIND ADVISORIES
FOR THE GREATER RENO/CARSON/MINDEN AREA AND MINERAL COUNTY AND A
LAKE WIND ADVISORY FOR PYRAMID LAKE WITH WIND GUSTS TO 50 MPH AND
45 MPH RESPECTIVELY. THE STRONGEST WINDS WILL BE FAIRLY SHORT-
LIVED, LIKELY FROM 10 AM TO 4 PM. WINDS WILL WEAKEN OVERNIGHT AS
THE GRADIENT RELAXES AND THE UPPER LEVEL SUPPORT IS LOST.

THE COLD AIR MASS REMAINS OVER THE REGION THROUGH FRIDAY WITH
NORTHERLY FLOW ALOFT, BUT MID LEVEL DRY AIR WORKING INTO THE
REGION SHOULD PUT AN END TO ALL SNOW SHOWERS BY THURSDAY EVENING.
UPPER LEVEL RIDGE TO BUILD INTO THE REGION FRIDAY INTO SATURDAY
WITH SKIES CLEARING AND TEMPERATURES RETURNING TO NEAR NORMAL BY
SATURDAY. DF

.LONG TERM...SUNDAY THROUGH WEDNESDAY...

ONLY A FEW MINOR CHANGES WERE MADE TO THE EXTENDED FORECAST. RIDGE
IS STILL IN PLACE AT THE BEGINNING OF THE PERIOD WITH GOOD
AGREEMENT BETWEEN THE VARIOUS OPERATIONAL MODELS AND ENSEMBLE
MEMBERS. BUT THE MODELS QUICKLY BEGIN TO DIVERGE AS THE RIDGE AXIS
FLATTENS AND MOVES EAST.

THE GEM IS THE MOST PROGRESSIVE MODEL WITH A TROF SWINGING INTO THE
PAC NW MONDAY. MEANWHILE THE ECMWF AND GFS BOTH TRY TO SPLIT A
CLOSED LOW OFF THE SRN END OF THIS TROF AND SLOW THE PRIMARY PART OF
THE TROF MONDAY LEADING TO WARMER TEMPS WITH NO PCPN THROUGH MONDAY
NIGHT. THE GFS AND ECMWF HAVE MORE SUPPORT FROM ENSEMBLE MEMBERS...
BUT SPREAD STARTS TO INCREASE QUITE A BIT WITHIN THE ENSEMBLE
MEMBERS BY EARLY TUESDAY. THE ECMWF AND GFS BOTH SWING THE TROF
THROUGH THE NRN CWA BY LATE TUESDAY NIGHT...SLOWER THAN THE GEM.
MEANWHILE A FEW ENSEMBLE MEMBERS HOLD A TROF OVER THE RGN LONGER
INTO WEDNESDAY.

GIVEN ALL THE VARIATIONS WITHIN THE MODEL SOLUTIONS HAVE OPTED TO
LEAVE SLIGHT CHANCE TO SMALL CHANCE POPS OVER THE CWA FOR TUESDAY
WITH NO POPS FOR WEDNESDAY. THERE IS NO CLEAR CUT MODEL OF CHOICE SO
THIS IS MORE OF A COMPROMISE FORECAST AND THIS FAR OUT IT IS
DIFFICULT TO PIN POINT THE BEST LOCATION FOR POPS. MLF

&&

.AVIATION...

NEXT SHORT WAVE IS MOVING INTO NRN CA EARLY THIS MORNING. THIS
WILL BRING ADDITIONAL SNOW TO THE NRN SIERRA AND PART OF NE CA
THROUGH THE DAY WITH IFR CONDITIONS DEVELOPING ALONG THE SIERRA
CREST NORTH INTO NE CA BY MID MORNING. TO THE EAST THERE WILL BE
OCCASIONAL SNOW SHOWERS WITH CONDITIONS DETERIORATING TO MVFR IN
THE HEAVIER SHOWERS AND POSSIBLY A BRIEF PERIOD OF IFR
CONDITIONS...AROUND 1000/3...FOR KRNO AND KMMH AFTER 1/20 UTC. BUT
ANY SHOWERS THIS HEAVY WOULD BE VERY BRIEF.

WINDS WILL ONCE AGAIN INCREASE ALONG AND BEHIND A COLD FRONT ASCD
WITH THE OVERALL SYSTEM. GUSTS TO 35 KTS ARE POSSIBLE FOR KTRK/KTVL
AND KMMH TODAY WHILE GUSTS AT KRNO COULD REACH 45 KTS AFTER 1/20 UTC
FROM THE NW. LLWS ALSO REMAINS A POSSIBILITY THROUGH THE DAY. RIDGE
WINDS OVER THE SIERRA COULD GUST TO 75 KTS OR HIGHER WITH TURBULENCE
A GOOD POSSIBILITY OVER AND DOWNSTREAM FROM THE SIERRA.

RUNWAY ACCUMULATIONS ARE LIKELY AGAIN FOR KTVL AND KTRK TODAY WITH
AS MUCH AS 6 INCHES POSSIBLE. LITTLE ACCUMULATION IS EXPECTED AT
KRNO OR KMMH. SHOWERS WILL BE BRIEF AT EACH LOCATION AND RUNWAY
TEMPS ARE LIKELY TO INCREASE ABOVE FREEZING AT EACH SITE SO ANY
SHOWERS WOULD RESULT IN ONLY WET CONDITIONS. MLF

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER WEATHER ADVISORY UNTIL 10 AM PST THIS MORNING NVZ005.

     WINTER STORM WARNING UNTIL NOON PST TODAY NVZ002.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 4 PM PST THIS AFTERNOON
     NVZ001-003.

     LAKE WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM PST THIS
     EVENING FOR PYRAMID LAKE IN NVZ004.

CA...WINTER STORM WARNING UNTIL NOON PST TODAY CAZ071.

     WINTER WEATHER ADVISORY UNTIL 10 AM PST THIS MORNING CAZ070.

     WINTER STORM WARNING UNTIL NOON PST TODAY CAZ072.

&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Mar 1, 4:27 AM PST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
427 AM PST THU MAR 1 2012

CAZ070>073-NVZ001>005-020100-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
427 AM PST THU MAR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL BRING ANOTHER ROUND OF GUSTY WINDS AND HEAVY
SNOW IN THE SIERRA NORTH OF HIGHWAY 50 AND IN FAR NORTHWEST
NEVADA THIS MORNING. THE HEAVIEST SNOW WILL FALL FROM APPROXIMATELY
5 AM THROUGH 10 AM...TAPERING OFF TO SHOWERS THIS AFTERNOON BEHIND
THE COLD FRONT. GUSTY WINDS TO 50 MPH WILL CREATE AREAS OF BLOWING
AND DRIFTING SNOW WITH NEAR ZERO VISIBILITY POSSIBLE ACROSS ALL
SIERRA PASSES HIGHWAY 50 NORTHWARD. IN ADDITION...STRONG GUSTY
WINDS CAN BE EXPECTED ALONG HIGHWAY 395...MAINLY FROM THE RENO
AREA SOUTHWARD...AS WELL AS OUT INTO MINERAL COUNTY ESPECIALLY
ALONG HIGHWAY 95 NEAR WALKER LAKE.

LIGHT SNOW SHOWERS ARE EXPECTED IN WESTERN NEVADA...BUT LITTLE IF
ANY ACCUMULATION IS LIKELY.

PLEASE REFER TO THE LATEST WINTER STORM STATEMENT (WWUS45 KREV
RNOWSWREV) FOR ADDITIONAL DETAILS ON THE HEAVY SNOW EXPECTED.
PLEASE REFER TO THE LATEST WIND STATEMENT (WWUS75 KREV RNONPWREV)
FOR INFORMATION ON THE STRONG WINDS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH PRESSURE WILL BUILD INTO THE REGION BRINGING MILDER CONDITIONS
FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
AND SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN RENO.

HTTP://WEATHER.GOV/RENO

In the hours before

Local storm report, Mar 1, 7:23 AM PST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
723 AM PST THU MAR 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 AM     SNOW             W MAMMOTH LAKES         37.64N 118.96W
03/01/2012  M7.0 INCH        MONO               CA   PUBLIC

            OVERNIGHT SNOWFALL TOTAL AT THE SESAME SNOW STUDY SITE AT
            9,000 FEET.

0629 AM     SNOW             1 S JUNE LAKE           37.77N 119.08W
03/01/2012  M7.0 INCH        MONO               CA   PUBLIC

            24 HOUR SNOWFALL TOTAL AT JUNE MOUNTAIN SKI RESORT.

0629 AM     SNOW             1 W MAMMOTH LAKES       37.64N 118.97W
03/01/2012  M8.0 INCH        MONO               CA   PUBLIC

            24 HOUR SNOWFALL TOTAL AT MAMMOTH MOUNTAIN SKI RESORT.

0632 AM     SNOW             2 W VERDI               39.52N 120.04W
03/01/2012  M1.0 INCH        SIERRA             CA   CO-OP OBSERVER

            OVERNIGHT SNOWFALL TOTAL AT THE COOP STATION IN VERDI.
            ELEVATION 5429 FEET.

0635 AM     HEAVY SNOW       HEAVENLY VALLEY         38.96N 119.89W
03/01/2012  M12.0 INCH       DOUGLAS            NV   PUBLIC

            24 HOUR SNOWFALL TOTAL AT HEAVENLY LAKE TAHOE SKI RESORT.

0638 AM     HEAVY SNOW       KIRKWOOD                38.70N 120.07W
03/01/2012  M19.0 INCH       EL DORADO          CA   PUBLIC

            24 HOUR SNOWFALL TOTAL AT KIRKWOOD SKI RESORT. RESORT
            REPORTED A STORM TOTAL OF 27 INCHES AND STILL SNOWING.

0639 AM     SNOW             1 NE INCLINE VILLAGE    39.26N 119.95W
03/01/2012  M6.0 INCH        WASHOE             NV   PUBLIC

            24 HOUR SNOWFALL TOTAL REPORTED AT DIAMOND PEAK SKI
            RESORT.

0644 AM     SNOW             MOUNT ROSE SKI AREA     39.33N 119.89W
03/01/2012  M4.0 INCH        WASHOE             NV   PUBLIC

            12 HOUR SNOWFALL TOTAL AT MOUNT ROSE SKI RESORT. RESORT
            IS REPORTING A STORM TOTAL SNOWFALL OF 24 INCHES.

0644 AM     SNOW             HOMEWOOD                39.08N 120.16W
03/01/2012  M7.0 INCH        PLACER             CA   PUBLIC

            24 HOUR SNOWFALL TOTAL AT HOMEWOOD SKI RESORT AS OF
            600AM.

0647 AM     HEAVY SNOW       ALPINE MEADOWS          39.17N 120.22W
03/01/2012  M14.0 INCH       PLACER             CA   PUBLIC

            24 HOUR SNOWFALL TOTAL REPORTED AT ALPINE MEADOWS SKI
            RESORT. RESORT REPORTING A STORM TOTAL SNOWFALL OF 37
            INCHES.

0650 AM     HEAVY SNOW       SQUAW VALLEY            39.20N 120.22W
03/01/2012  M18.0 INCH       PLACER             CA   PUBLIC

            24 HOUR SNOWFALL TOTAL AT SQUAW VALLEY USA SKI RESORT AT
            8200 FEET. 14 INCHES WAS REPORTED AT 6200 FEET. RESORT
            REPORTED A STORM TOTAL OF 33 INCHES.

0653 AM     HEAVY SNOW       1 S DONNER SUMMIT       39.31N 120.39W
03/01/2012  M20.0 INCH       PLACER             CA   PUBLIC

            24 HOUR SNOWFALL TOTAL REPORTED AT SUGARBOWL SKI RESORT.
            16 INCHES WAS REPORTED AT THE BASE. RESORT REPORTED A
            STORM TOTAL SNOWFALL OF 52 INCHES.

0712 AM     SNOW             CEDARVILLE              41.53N 120.17W
03/01/2012  M1.0 INCH        MODOC              CA   CO-OP OBSERVER

            24 HOUR SNOWFALL AMOUNT WITH 0.11 INCHES OF WATER
            EQUIVALENT REPORTED. ELEVATION 4,621 FEET.

&&

MCGUIRE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Mono

When
March 1, 8:00 AM PST to 3:00 PM PST
Where
Mono forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$100
Reported by
Mesonet
Coordinates
37.939, -118.887 (the zone’s center; the record gives no point)

Widespread wind gusts of 45 to 55 mph were recorded on March 1st. However, winds gusted between 60 - 72 mph at the Mammoth airport (AWOS) between 0730PST and 0900PST. Winds gusted over 100 mph at Mammoth Mountain above 9500 feet.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373632.